Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jun 19, 1998, 7:22 PM EDT for New Hanover County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 7:22 PM EDT (23:22 UTC)
- Expired
- Jun 19, 1998, 7:55 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:30 PM EDT | Thunderstorm Wind 70 | Wilmington, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301
WFUS1 KILM 192322 RRA
TORILM
NCC129-192355-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
722 PM EDT FRI JUN 19 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* TORNADO WARNING FOR...
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 755 PM EDT
* AT 720 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES NORTHEAST OF WILMINGTON OR 3 MILES SOUTHWEST OF
MURRAYSVILLE MOVING NORTHEAST AT 10 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
MURRAYSVILLE BY 725 PM EDT
OGDEN BY 730 PM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:32 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 19, 1:32 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT FRI JUN 19 1998 RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX VALUES BELOW ADVISORY CRITERIA. CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS. DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY MID AFTN IS LIKELY. .MHX...NONE. RVT
In the hours before
Local storm report, Jun 19, 6:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..0..
0550 PM GARDEN CITY SC WIND DAMAGE
06/19/98 HORRY TREES DOWN.
RELAYED BY 911.
DCHLocal storm report, Jun 19, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LAKE CITY SC WIND DAMAGE
06/19/98 FLORENCE ROOF BLOWN OFF NURSING HOME.
1 MOBILE HOME OVERTURNED.
1 MOBILE HOME BLOWN ONTO
ROADWAY.
POWER LINES DOWN.
MINOR INJURIES...EXTENT
UNKNOWN.
: REPORTED BY 911 DISPATCH.
DCHLocal storm report, Jun 19, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM LAKE CITY SC WIND DAMAGE
06/19/98 FLORENCE ROOF BLOWN OFF NURSING HOME.
1 MOBILE HOME OVERTURNED.
1 MOBILE HOME BLOWN ONTO
ROADWAY.
POWER LINES DOWN.
MINOR INJURIES...EXTENT
UNKNOWN.
: REPORTED BY 911 DISPATCH.
DCHLocal storm report, Jun 19, 6:44 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
644 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM CLARKTON NC WIND DAMAGE
06/19/98 BLADEN TREES DOWN ONTO POWER LINES.
RELAYED BY HAM OPERATOR.
DCHSpecial weather statement, Jun 19, 7:05 PM EDT, 17 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 705 PM EDT FRI JUN 19 1998 ...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST. THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT. AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX ...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA. DCH
Special weather statement, Jun 19, 7:05 PM EDT, 17 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 705 PM EDT FRI JUN 19 1998 ...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED... THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST. THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT. AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX ...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA. DCH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:30 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 45 min |
| Jun 19, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 47 min |
| Jun 19, 6:19 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 51 min |
| Jun 19, 6:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 43 min |
| Jun 19, 7:00 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 35 min |
| Jun 19, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 36 min |
| Jun 19, 7:20 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 45 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.